Wisconsin, 2008

Tornado and Flash Flooding in Wisconsin, July 16, 2008

July 16, 2008 · NWS MKX · 18 events in 10 counties and zones

A convective thunderstorm complex that orginated over southern Minnesota moved east/southeast across southern Wisconsin and generated a line of strong to severe storms. Powerful thunderstorm winds gusting to hurricane-force, large hail, one tornado, and flash flooding were produced by the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$775,000
Crop damage
$1,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A convective thunderstorm complex that orginated over southern Minnesota moved east/southeast across southern Wisconsin and generated a line of strong to severe storms. Powerful thunderstorm winds gusting to hurricane-force, large hail, one tornado, and flash flooding were produced by the storms. Surface dewpoints were in the lower to mid 70s, and CAPE values were 3000 to 4000. Maximum afternoon temperatures were in the 85 to 90 range. At least 20,000 customers lost electrical power - 14,000 of them in Sheboygan County alone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 16, 3:36 AM CST, 10 hours 4 minutes earlier.

Area forecast discussion, Jul 16, 3:36 AM CST, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
436 AM CDT WED JUL 16 2008

FORECAST FOCUS ON THUNDERSTORM AND HEAVY RAIN CHANCES THE NEXT FEW
DAYS.

LATEST WATER VAPOR IMAGERY INDICATED WEST NORTHWEST UPPER LEVEL
FLOW OVER THE UPPER MIDWEST...WITH SCATTERED THUNDERSTORMS FORMING
IN CENTRAL MINNESOTA BACK INTO NORTH DAKOTA. THE STORMS WERE
FORMING ALONG A QUASI STATIONARY BOUNDARY...WHICH EXTENDED
EASTWARD INTO CENTRAL WISCONSIN. CONVECTION ALSO BEING AIDED BY
RIGHT REAR QUADRANT OF JET STREAK. WARM AND HUMID CONDITIONS NOTED
SOUTH OF THE BOUNDARY ACROSS SOUTHERN WISCONSIN.

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...

LOCAL HIGH RESOLUTION WRF MODEL DATA SEEMED TO HANDLE THE CURRENT
CONVECTION FAIRLY WELL IN TIMING AND PLACEMENT. THESE MODELS TAKE
THE CURRENT CONVECTION AND FORM A LINEAR STRUCTURE WHILE MOVING IT
CLOSE TO THE FRONTAL BOUNDARY. OTHER CONVECTION BEHIND THIS AREA
TRIES TO MOVE INTO WISCONSIN THIS AFTERNOON AND INTO THE
EVENING...BUT WEAKENS BEFORE REACHING THE AREA. THIS CONVECTION
WOULD BE PRIMARILY SUPPORTED BY THE RIGHT REAR QUADRANT OF THE JET
STREAK...AND FRONTAL BOUNDARY SAGGING SOUTHWARD INTO THE FORECAST
AREA.

MEAN LAYER CAPES OF AROUND 2000 J/KG ARE EXPECTED...WITH A
WEAKENING CAP BY THE AFTERNOON. DEEP LAYER WIND SHEAR IS NOT TOO
IMPRESSIVE...ONLY AROUND 20 TO 25 KNOTS. HEAVY RAINFALLL WOULD BE
POSSIBLE IF TRAINING OF CONVECTION OCCURS OVER THE AREA NEAR THE
BOUNDARY...ESPECIALLY ACROSS THE NORTHWESTERN COUNTIES. FOR
NOW...WILL GO WITH SLIGHT CHANCE POPS IN THE MORNING...THEN CHANCE
POPS IN THE NORTH IN THE AFTERNOON. MAY ISSUE AN HYDROLOGIC
OUTLOOK TO HIGHLIGHT THE POTENTIAL OF TRAINING CONVECTION THE NEXT
FEW DAYS.

WINDS SHOULD SHIFT ONSHORE TODAY WITH THE FRONTAL BOUNDARY SLIDING
TO THE SOUTH. GIVEN COOL AND MOIST AIRMASS MOVING INTO HIGHER DEW
POINT AIRMASS OVER LAND...MAY SEE SOME FOG FORM NEAR THE LAKE
NORTH OF NORTHPOINT LIGHTHOUSE THIS MORNING. TEMPERATURES SHOULD
TOP OFF IN THE LOWER 80S NEAR THE SHORE...BEFORE ONSHORE WINDS
COOL THINGS DOWN INTO THE 60S.

LOW LEVEL JET CRANKS UP TONIGHT...WITH MAGNITUDE INCREASING TO 30
TO 40 KNOTS. THIS MAY HELP INITIATE SOME ELEVATED CONVECTION
ACROSS THE AREA TONIGHT. ELEVATED CAPE VALUES OF AROUND 1200 J/KG
AND SLIGHTLY BETTER DEEP LAYER SHEAR MAY COMBINE WITH LOW MBE
VELOCITIES TO ENHANCE THE HEAVY RAINFALL POTENTIAL FOR TONIGHT.

FRONTAL BOUNDARY THEN MEANDERS BETWEEN SOUTHERN AND CENTRAL
WISCONSIN THROUGH FRIDAY NIGHT. THE BEST CHANCE FOR THUNDERSTORMS
WOULD BE THURSDAY NIGHT AND FRIDAY...WHEN SHORT TERM MODELS
BRING FRONTAL BOUNDARY INTO SOUTHERN WISCONSIN. AGAIN...LOW MBE
VELOCITIES COULD BRING LOCALLY HEAVY RAINFALL AT TIMES WITH ANY
CONVECTION.

WARM AND HUMID CONDITIONS ARE EXPECTED TO REMAIN THROUGH THIS
PERIOD...AS FRONTAL BOUNDARY REMAINS NEAR OR NORTH OF THE FORECAST
AREA.

.LONG TERM...SATURDAY THROUGH TUESDAY...

ACTIVE PERIOD CONTINUES THROUGH THE LONG TERM PERIOD...WITH
SEVERAL SYSTEMS PUSHING THROUGH THE AREA. ECMWF AND ITS ENSEMBLES
PREFERRED BY THE HPC BLENDED FIELDS. THUS...WILL CONTINUE THE
CHANCE POPS FOR NOW.

&&

.AVIATION...

BLOWOFF FROM PLAINS CONVECTION SHOULD PREVENT DENSE FOG...HOWEVER
MAY BE TIME FOR VSBYS TO DROP TO IFR FOR A TIME. OTHER FOG CONCERN
AT KMKE WITH LIGHT WINDS BECOMING ONSHORE LATER THIS MORNING. COOL
ONSHORE WINDS INTERACTING WITH MID 60S DEWPOINTS MAY RESULT IN
PERIOD OF FOG. WDLY SCATTERED CONVECTION EXPCD ALONG FRONTAL
BOUNDARY EXPCD TO PUSH BACK TO THE NORTH THIS AFTERNOON WITH BEST
THREAT NORTH OF TAF SITES. SECOND MCS DEVELOPING ALONG FRONTAL
BOUNDARY THIS EVENING MAY SLIDE SOUTHEAST ALONG THICKNESSES AND
AFFECT TAF SITES TONIGHT...HOWEVER TOO MUCH UNCERTAINTY AT THIS
POINT TO ADD MORE THAN CB OR VCTS TO FORECAST.

&&

.MARINE...

WEAK BOUNDARY VCNTY OF KMTW EXPCD TO SAG SLOWLY SOUTHWARD THIS
MORNING WITH LIGHT SOUTHWEST WINDS BECOMING NORTHEAST AND THEN
SOUTHEAST. WIND SPEEDS SHOULD BE MOSTLY LIGHT...LESS THAN 10
KNOTS...HOWEVER BRIEF GUSTINESS POSSIBLE AS BOUNDARY MOVES
THROUGH. PER LATEST MODIS SST IMAGES...NEARSHORE HAS WARMED
SEVERAL DEGREES FROM EARLIER UPWELLING EPISODE...NOW GENERALLY IN
THE LOWER TO MIDDLE 50S. WITH INLAND DEWPOINTS IN THE MIDDLE
60S...WILL NEED TO WATCH FOR PATCHY FOG AS WINDS TURN ONSHORE.
BOUNDARY EXPCD TO PUSH BACK TO THE NORTH THIS AFTERNOON AND
EVENING. AFTERNOON MARINERS SHOULD BE WARY OF POSSIBLE
THUNDER...ESPECIALLY NORTH OF NORTH POINT LIGHT TO SHEBOYGAN.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...11/MBK
Hazardous weather outlook, Jul 16, 3:16 AM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
416 AM CDT WED JUL 16 2008

WIZ046-047-051-052-056>060-062>072-170930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
416 AM CDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ALONG AND NORTH OF A LINE FROM
LONE ROCK TO PORT WASHINGTON. A FEW OF THESE THUNDERSTORMS MAY
TURN SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS
ALSO POSSIBLE.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE REMAINDER OF
THE AREA.

SOME LAKES...RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. MUCH OF
THE ROCK RIVER IN SOUTHERN WISCONSIN CONTINUES TO EXPERIENCE
FLOODING.

AN AIR QUALITY WATCH IS IN EFFECT THROUGH MIDNIGHT FOR THE LAKE
SHORE COUNTIES...AS WELL AS WAUKESHA AND WASHINGTON COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. HEAVY
RAINFALL IS POSSIBLE AND A FEW THUNDERSTORMS MAY TURN SEVERE.

THUNDERSTORMS ARE LIKELY THURSDAY NIGHT ALONG AND NORTH OF A LINE
FROM LONE ROCK TO FOND DU LAC.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE AREA THIS
AFTERNOON AND TONIGHT.

LMZ643>646-170930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
416 AM CDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE PERIOD. A FEW
THUNDERSTORMS MAY TURN SEVERE NORTH OF MILWAUKEE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGHOUT THE PERIOD. WINDS
WILL APPROACH SMALL CRAFT ADVISORY LEVELS ON THURSDAY.

MBK
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 16, 10:00 AM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1100 AM CDT WED JUL 16 2008

WIZ046-047-051-052-056>060-062>072-161730-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
1100 AM CDT WED JUL 16 2008

...SEVERE THUNDERSTORM WATCH NUMBER 693 IN EFFECT UNTIL 6 PM CDT
FOR MARQUETTE...GREEN LAKE...FOND DU LAC...AND SHEBOYGAN COUNTIES...

AT 11 AM CDT...A WARM FRONT STRETCHED FROM NEAR LA CROSSE TO JUST
NORTH OF MILWAUKEE. A VERY WARM AND HUMID AIR MASS WAS IN PLACE
ACROSS ALL OF SOUTHERN WISCONSIN. THE WARM FRONT MAY INTERACT WITH
THIS HUMID AIR MASS AS MOSTLY SUNNY SKIES CONTINUE TO DESTABILIZE
THE ATMOSPHERE.

AS A RESULT...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE INTO THE AFTERNOON HOURS. ANY SEVERE THUNDERSTORMS WOULD
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS. SOME OF THE STORMS MAY MOVE SLOWLY...WHICH MAY PRODUCE
LOCALLY HEAVY RAIN.

WHILE A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ONLY
MARQUETTE...GREEN LAKE...FOND DU LAC...AND SHEBOYGAN
COUNTIES...PEOPLE ACROSS SOUTHERN WISCONSIN SHOULD STAY ALERT FOR
CHANGING WEATHER CONDITIONS DURING THE AFTERNOON HOURS. IF A
THUNDERSTORM THREATENS...MOVE INDOORS AND AWAY FROM WINDOWS.

LAMERS
Special weather statement, Jul 16, 11:10 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1210 PM CDT WED JUL 16 2008

WIZ046-047-051-052-056>060-062>072-161845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
1210 PM CDT WED JUL 16 2008

...SEVERE THUNDERSTORM WATCH NUMBER 693 IN EFFECT UNTIL 6 PM CDT
FOR MARQUETTE...GREEN LAKE...FOND DU LAC...AND SHEBOYGAN COUNTIES...

AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED TO NUMEROUS THUNDERSTORMS DEVELOPING ACROSS PORTIONS OF
CENTRAL WISCONSIN. THE THUNDERSTORMS EXTENDED FROM NEAR LA CROSSE
AND SPARTA...TO NEAR STEVENS POINT AND WAUPACA...AND AS FAR
NORTHWEST AS CHIPPEWA FALLS.

AS THE ATMOSPHERE REMAINS VERY HUMID AND UNSTABLE ACROSS SOUTHERN
WISCONSIN...THE POTENTIAL EXISTS FOR THESE THUNDERSTORMS TO TRACK
OR DEVELOP SOUTHEASTWARD INTO PARTS OF THE AREA...ESPECIALLY TO
THE NORTH OF THE MADISON AND MILWAUKEE METROPOLITAN AREAS.

WHEN THE THUNDERSTORMS INTERACT WITH THIS VERY UNSTABLE AIR
MASS...THEY MAY BECOME STRONG TO SEVERE. ANY SEVERE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...AND DAMAGING STRAIGHT-
LINE WIND GUSTS. SOME OF THE STORMS MAY MOVE SLOWLY...WHICH MAY
PRODUCE LOCALLY HEAVY RAINFALL.

WHILE A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ONLY
MARQUETTE...GREEN LAKE...FOND DU LAC...AND SHEBOYGAN
COUNTIES...PEOPLE ACROSS SOUTHERN WISCONSIN SHOULD STAY ALERT FOR
CHANGING WEATHER CONDITIONS DURING THE AFTERNOON HOURS. IF A
THUNDERSTORM THREATENS...MOVE INDOORS AND AWAY FROM WINDOWS.

LAMERS
Special weather statement, Jul 16, 12:21 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
121 PM CDT WED JUL 16 2008

WIZ046-047-051-052-056>060-062>072-162030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
121 PM CDT WED JUL 16 2008

...SEVERE THUNDERSTORM WATCH NUMBER 693 IN EFFECT UNTIL 6 PM CDT
FOR MARQUETTE...GREEN LAKE...FOND DU LAC...AND SHEBOYGAN COUNTIES...

AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS DEVELOPING OVER SAUK COUNTY. OTHER
ISOLATED SHOWERS WERE JUST BEGINNING TO DEVELOP ALONG THE LAKE
BREEZE FROM NORTHERN SHEBOYGAN COUNTY TO NEAR CEDARBURG AS WELL.

STRONG TO SEVERE THUNDERSTORMS ALSO EXISTED ALONG A LINE FROM
ABOUT 15 MILES WEST OF WISCONSIN RAPIDS...TO NEAR APPLETON IN
CENTRAL WISCONSIN. THESE THUNDERSTORMS WERE CONTINUING TO DEVELOP
SOUTHEASTWARD TOWARDS SOUTHERN WISCONSIN.

WHEN THE THUNDERSTORMS INTERACT WITH THIS VERY UNSTABLE AIR
MASS...THEY MAY BECOME STRONG TO SEVERE. ANY SEVERE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL TO AROUND GOLF BALL SIZE AND
DAMAGING STRAIGHT LINE WIND GUSTS. SOME OF THE STORMS MAY MOVE
SLOWLY...WHICH MAY PRODUCE LOCALLY HEAVY RAINFALL.

THE GREATEST THREAT OF SEVERE THUNDERSTORMS STILL EXISTS NORTH OF
THE MADISON AND MILWAUKEE METROPOLITAN AREAS.

WHILE A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ONLY
MARQUETTE...GREEN LAKE...FOND DU LAC...AND SHEBOYGAN
COUNTIES...PEOPLE ACROSS SOUTHERN WISCONSIN SHOULD STAY ALERT FOR
CHANGING WEATHER CONDITIONS DURING THE AFTERNOON HOURS. IF A
THUNDERSTORM THREATENS...MOVE INDOORS AND AWAY FROM WINDOWS.

LAMERS
Special weather statement, Jul 16, 1:09 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
209 PM CDT WED JUL 16 2008

WIZ046-047-051-052-056>060-062>072-162030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
209 PM CDT WED JUL 16 2008

...SEVERE THUNDERSTORM WATCH NUMBER 693 IN EFFECT UNTIL 6 PM CDT
FOR MARQUETTE...GREEN LAKE...FOND DU LAC...AND SHEBOYGAN COUNTIES...

AT 2 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS DEVELOPING NORTH OF A LINE FROM HILL
POINT...OR ABOUT 15 MILES WEST OF BARABOO...TO MEQUON. A LINE OF
STRONG TO SEVERE THUNDERSTORMS ALSO EXISTED IN CENTRAL WISCONSIN
FROM ABOUT 20 MILES NORTHWEST OF PACKWAUKEE...TO ABOUT 15 MILES
NORTH OF SHEBOYGAN.

THE LINE OF THUNDERSTORMS WAS CONTINUING TO DEVELOP SOUTHEASTWARD
TOWARDS SOUTHERN WISCONSIN.

WHEN THE THUNDERSTORMS INTERACT WITH A VERY UNSTABLE AIR
MASS...THEY MAY BECOME STRONG TO SEVERE. ANY SEVERE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL TO AROUND GOLF BALL SIZE
AND DAMAGING STRAIGHT LINE WIND GUSTS. THE GREATEST THREAT OF
SEVERE THUNDERSTORMS STILL EXISTS NORTH OF THE MADISON AND
MILWAUKEE METROPOLITAN AREAS.

THESE THUNDERSTORMS HAVE BEEN PRODUCING TORRENTIAL DOWNPOURS AND
MOVING VERY SLOWLY. PEOPLE IN MARQUETTE...GREEN LAKE...FOND DU
LAC...AND SHEBOYGAN COUNTIES MAY SEE HEAVY RAINFALL LAST FOR AN
EXTENDED PERIOD OF TIME THIS AFTERNOON.

PEOPLE ACROSS SOUTHERN WISCONSIN...ESPECIALLY NORTH OF THE
INTERSTATE 94 CORRIDOR...SHOULD BE ALERT FOR ANY WATCHES OR WARNINGS
THAT MAY BE ISSUED LATER THIS AFTERNOON. IF A THUNDERSTORM
THREATENS...MOVE INDOORS AND AWAY FROM WINDOWS.

LAMERS

The radar

The Milwaukee radar (KMKX), 111 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail, 2 flash flood, 1 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Marquette

When
July 16, 1:40 PM CST
Where
Marquette County, Montello
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.800, -89.320

Powerful thunderstorm winds toppled large trees.

Thunderstorm Wind, Green Lake

When
July 16, 1:45 PM CST to 1:55 PM CST
Where
Green Lake County, Dalton to Markesan
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.650, -89.200

Powerful thunderstorm winds toppled large trees and broke branches that knocked down power-lines.

Thunderstorm Wind, Fond du Lac

When
July 16, 1:59 PM CST to 2:10 PM CST
Where
Fond du Lac County, St Peter to 1.5 mi S of St Cloud
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.830, -88.330

Powerful thunderstorm winds toppled large trees. Gust was measured in St. Peter.

Thunderstorm Wind, Sheboygan

When
July 16, 2:12 PM CST to 2:53 PM CST
Where
Sheboygan County, 3 mi NW of Greenbush to Sheboygan
Measured
70 kt (81 mph) estimated gust
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
43.811, -88.123

A line of severe storms moved west to east across Sheboygan County and generated widespread powerful winds that gusted to an estimated 61 to 70 knots (70 to 80 mph). In addition, a tornado spun up north of Sheboygan Falls at 1437 CST - see the tornado event write-up for deatils. The ASOS unit at the Sheboygan County Airport measured a gust of 53 knots (61 mph). Thousands of trees were snapped or toppled, and many power-lines were brought down by tree debris, mostly across the northern part of the county. An 81-year-old women in Plymouth was injured when the winds pushed a door of a store into her. She broke her arm and was hospitalized. Elsewhere in Plymouth, 2 vehicles were damaged by tree debris. North of Plymouth, 2 cabins at a camp ground were destroyed by toppled trees, and 3 other camp buldings were damaged. In Sheboygan Falls, at least 12 homes were damaged. In Kohler, a vehicle was crushed by a toppled tree. City and county 911 Communications Centers received thousands of calls within a 5 hour period. At least 14,000 homes in Sheboygan County lost electrical power.

Hail, Fond du Lac

When
July 16, 2:18 PM CST
Where
Fond du Lac County, 6 mi SSE of Fond du Lac
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.700, -88.404

Thunderstorm Wind, Dodge

When
July 16, 2:25 PM CST to 2:35 PM CST
Where
Dodge County, Beaver Dam to Neosho
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.470, -88.830

Powerful thunderstorm winds toppled many large trees in a wide path of about 10 miles, and broken tree branches brought down some power-lines. One vehicle in Beaver Dam was damaged by tree debris.

Tornado, Sheboygan

When
July 16, 2:37 PM CST to 2:40 PM CST
Where
Sheboygan County, 0.49 mi SE of (Sbm)sheboygan Co Ar to 1.65 mi N of Sheboygan Falls
Rating
EF1
Path length
1.5 mi
Path width
75 yd
Property damage
$350,000
Crop damage
$1,000
Reported by
Public
Coordinates
43.765, -87.843

This tornado spun up on the front side of a line of thunderstorms in association with a strong microburst that rotated around on itself. It damaged an airport hangar door, destroyed 3 barns, damaged 2 other barns, lightly damaged 3 homes, took the top 1/3 of a silo down, damaged 2 other silos, and uprooted or snapped many trees. Only some minor corn crop damage was noted. It was observed by several people. This tornado started on the east side of the Sheboygan County Airport, and moved east-southeast and eventually crossed STH 32 about midway between STH 23 and CTH O. Once it crossed STH 32 it curved sharply to a south-southeast bearing and dissipated northeast of the intersection of STH 23 and STH 32. It's starting and ending pairs of lat/long numbers were: 43.76517/-87.84273 and 43.75375/-87.81711. DI#1 (SBO), DOD6. The winds were estimated at about 95 mph. The average path width was about 30 yards.

Thunderstorm Wind, Washington

When
July 16, 2:50 PM CST to 3:00 PM CST
Where
Washington County, Kewaskum to West Bend
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.520, -88.220

Powerful thunderstorm winds toppled large trees.

Thunderstorm Wind, Ozaukee

When
July 16, 3:09 PM CST
Where
Ozaukee County, Saukville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.380, -87.930

Powerful thunderstorm winds toppled large trees.

Thunderstorm Wind, Waukesha

When
July 16, 3:12 PM CST to 3:22 PM CST
Where
Waukesha County, Stonebank to Delafield
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.150, -88.420

Powerful thunderstorm winds toppled large trees.

Thunderstorm Wind, Washington

When
July 16, 3:14 PM CST to 3:28 PM CST
Where
Washington County, Slinger to Germantown
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.330, -88.280

Powerful thunderstorm winds toppled large trees.

Thunderstorm Wind, Sauk

When
July 16, 3:15 PM CST
Where
Sauk County, 3 mi E of La Valle
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.580, -90.070

Powerful thunderstorm winds toppled large trees.

Hail, Sauk

When
July 16, 3:20 PM CST
Where
Sauk County, Reedsburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.530, -90.000

Also reports of trees down near La Valle.

Flash Flood, Sauk

When
July 16, 3:20 PM CST to 6:00 PM CST
Where
Sauk County, 2 mi NW of La Valle to 2 mi SW of La Valle
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.600, -90.158

Heavy rains of 1 to 2 inches in an hour resulted in flash flooding at generated fast-flowing water depths of 1 to 2 feet on several roads. Additonal sandbagging was noted in Reedsburg. Water was reported in some basements leading to damage of contents. Some roads were closed.

Flash Flood, Sheboygan

When
July 16, 3:30 PM CST to 5:00 PM CST
Where
Sheboygan County, 2 mi NW of Howards Grove to 2 mi SW of Howards Grove
Cause
Heavy Rain
Property damage
$40,000
Reported by
Newspaper
Coordinates
43.850, -87.848

Heavy rains of 4 inches to over 5 inches affected the Howards Grove area during the mid and late afternoon hours as a line of strong to severe thunderstorms moved east through the area. The heavy rains triggered a flash flood that generated water depths of 1 to 3 feet on some streets. In addition, the middle school flooded, and damage to its gym floor amounted to at least $30,000. Some basements flooded as well, with damage to contents.

Thunderstorm Wind, Milwaukee

When
July 16, 3:32 PM CST
Where
Milwaukee County, 5 mi NW of Downtown Milwaukee
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.081, -88.040

Powerful thunderstorm winds toppled large trees, and broken tree branches brought down some power-lines.

Thunderstorm Wind, Waukesha

When
July 16, 3:37 PM CST
Where
Waukesha County, 2 mi W of New Berlin
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.980, -88.160

Powerful thunderstorm winds toppled numerous large trees, and broken tree branches brought down some power lines.

Lightning, Sheboygan

When
July 16, 3:46 PM CST
Where
Sheboygan County, Cedar Grove
Property damage
$20,000
Reported by
Newspaper
Coordinates
43.570, -87.830

A newspaper article noted that lightning struck a cabin somewhere in the Civil Town of Holland, and the resultant fire damaged the building. Cedar Grove was used only as a nearby reference point.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyThe tornado archive for Wisconsin, 2008Warnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120290, 120292, 120294, 120298, 120296, 120299, 120304, 120301, 120302, 120310, 120303, 124861, 120307, 120321, 124875, 120311, 120313, 124871.